Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 86, NWS Springfield, MO

August 25, 2005Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 25, 2005, 5:29 AM CDT for Miller County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2005, 5:29 AM CDT (10:29 UTC)
Expired
Aug 25, 2005, 11:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 251031
FFWSGF
MOC131-251630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 AM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 1130 AM CDT.

* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD ALREADY 
  FALLEN.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ELDON...IBERIA...LAKELAND...ST. ELIZABETH...TUSCUMBIA...
  AURORA SPRINGS...BAGNELL...BRUMLEY...ETTERVILLE...LAKEVIEW...MARYS
  HOME AND OLEAN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3832 9271 3804 9254 3804 9219 3835 9221
      3844 9257

$$

BROWNING
1 follow-up statement
000 
WGUS73 KSGF 251626
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT THU AUG 25 2005

MOC131-251635-
MILLER MO-
1125 AM CDT THU AUG 25 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3832 9271 3804 9254 3804 9219 3835 9221
      3844 9257

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:45 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 25, 3:45 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CDT THU AUG 25 2005

.DISCUSSION...
CLASSIC SETUP FOR A FLOOD EVENT UNDERWAY OVER SOUTHEASTERN KANSAS
INTO CENTRAL MISSOURI THIS MORNING. CURRENT FLOOD WATCH HANDLES THIS
VERY WELL...SO PLAN NO MODIFICATIONS. UP TO 45 KNOT 850 MB JET
SCREAMING INTO SRN EDGE OF MCS...WITH REDEVELOPMENT ALL THE WAY BACK
TO JUST NORTHWEST OF WICHITA. MULTIPLE STRONG TO SEVERE BOWING CELLS
RIDING ALONG SRN EDGE OF CONVECTION...AND THESE ARE ONLY ACTING TO
INTENSIFY THE RAIN RATES. ICT 88D RAINFALL ESTIMATES SHOW 6 TO 8
INCHES JUST WEST OF CHANUTE...AND WITH CHANUTE ASOS SHOWING 3.45
INCHES IN AN 88D ZONE OF 3 TO 4 INCHES...THINK THAT 88D ESTIMATES
ARE VERY CLOSE TO REALITY. SGF 88D LOOKS TO BE RUNNING ABOUT ONE
INCH TOO HIGH IN THE SAME AREA. THIS SAID...BAND OF 4 TO 6 INCH RAIN
IS LIKELY TO LAY OUT IN THE FLASH FLOOD WATCH AREA.

AS LLJ CONTINUES TO VEER THIS MORNING...THINK THAT CONVECTION WILL
WEAKEN...THEN DISSIPATE BY AROUND 10 AM. THIS LEAVES PLENTY OF TIME
TO GET AT LEAST SOME PARTIAL CLEARING...AND WITH SURFACE DEWPOINTS
IN THE LOW TO MID 70S...CAPE SHOULD SOAR INTO THE 2000 TO 3000 J/KG
RANGE. REMNANT OUTFLOW BOUNDARIES COULD BE A FOCUS FOR ADDITIONAL
DEVELOPMENT THIS AFTERNOON...SO HAVE CONTINUED 40 TO 50 POPS
GENERALLY FROM SGF NORTHEASTWARD. CAP TO THE SOUTHWEST MAY LIMIT
CONVECTION THERE...BUT HIGHS IN THE MID 90S COMBINED WITH THE HIGH
DEWPOINTS WILL PUSH HEAT INDICES INTO THE 103 TO 105 RANGE FOR A
COUPLE OF HOURS. WILL MENTION THIS THREAT IN THE HWO.

BOTH NAM AND GFS SHOW ANOTHER MCS TONIGHT IS POSSIBLE TO OUR NORTH
AS ANOTHER RIPPLE RIDES THROUGH THE NRN PLAINS TROUGH. AM CONCERNED
ABOUT THE POSSIBILITY THOUGH OF CONVECTION FIRING SEWD INTO CENTRAL
MO...AS 850 MB CONVERGENCE LOOKS SUBSTANTIAL IN BOTH MODELS...AND
BOTH MODELS SHOW AT LEAST SOME PRECIP. GIVEN PWATS OF NEARLY 2
INCHES...ANY CONVECTION THAT DOES FIRE WILL LIKELY PUT DOWN VERY
IMPRESSIVE RAIN AMOUNTS. IF AN MCS DOES IN FACT FORM NEAR
TOPEKA...MESOSCALE CIRCULATION AROUND IT COULD FORM WARM WING
CONVECTION ALONG CONVERGENCE AXIS INTO CENTRAL MO. WILL BRIEF DAY
SHIFT AND THEY CAN REEXAMINE POTENTIAL FOR ADDITIONAL FLOODING RAIN
TONIGHT.

MAIN AXIS OF THE PLAINS TROUGH WILL FINALLY SWING THROUGH FRIDAY
NIGHT INTO SATURDAY...SO RAIN CHANCES LINGER UNTIL THEN. REMAINDER
OF EXTENDED FORECAST LOOKS OK. NORTHWEST FLOW AND ANOTHER TROUGH
COULD SPELL ANOTHER SHOT AT RAIN ON MONDAY HOWEVER.

BROWNING

&&

.AVIATION...
FOR THE 06Z TAFS...LOOKS LIKE MAIN MCS ACTIVITY WILL REMAIN NORTH OF
THE JLN AND SGF FORECAST POINTS.  THAT SAID...SOUTHERN EDGE OF THE
COMPLEX MAY AFFECT THESE LOCATIONS AND HAVE INCLUDED TEMPO OF
SHOWERS OVERNIGHT AT BOTH JLN AND SGF.  OUTSIDE OF ANY
CONVECTION...SHOULD SEE VFR CONDITIONS.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF
WEST CENTRAL AND CENTRAL MO.
.KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON
COUNTY.

WFO SGF
Hazardous weather outlook, Aug 25, 5:02 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 AM CDT THU AUG 25 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
502 AM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH VERY HEAVY RAIN AND CLOUD TO GROUND
  LIGHTNING.

  AREAS AFFECTED AND TIMING:

  NORTH OF A GIRARD TO BOLIVAR TO ROLLA LINE THIS MORNING. ALL OF
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON...AND
  CENTRAL MISSOURI TONIGHT.

  DISCUSSION:

  A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS
  SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI THIS MORNING. SEVERAL
  INCHES OF RAIN ARE POSSIBLE ON ALREADY SATURATED GROUND BEFORE
  THE STORMS WEAKEN BY LATE MORNING. OUTFLOW BOUNDARIES LEFT BY
  THE MORNING STORMS MAY ACT AS A FOCUS FOR THUNDERSTORM
  REGENERATION THIS AFTERNOON. ANY STORMS THAT DO FORM WILL LIKELY
  PRODUCE VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
  AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION
  TONIGHT...BRINGING YET ANOTHER ROUND OF THUNDERSTORMS. THE BEST
  CHANCE FOR ADDITIONAL HEAVY RAIN WILL BE ACROSS CENTRAL MISSOURI

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A COLD FRONT WILL APPROACH THE AREA ON FRIDAY BRINGING ANOTHER
  CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT SPOTTERS
  ARE URGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER
  SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:24 PM CDTSevere Thunderstorm WarningSGFVernon44 min
Aug 25, 2:24 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Aug 25, 5:05 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Aug 25, 5:20 PM CDTSevere Thunderstorm WarningSGFTaney40 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.